16 percent of the women in the States are accustomed to the usage of birth control pills. This is done to avoid an unplanned pregnancy but these pills also work against other concerns including PMS symptoms. There are two types of birth control pills that are available in the market – ones which have both estrogen and progestin while another one that only has progestin.
These pills compose synthetic hormones. Although these are suitable for the majority of the women, they pose some risks for some. Where these pills are helpful in many ways, they also have some adverse side effects linked to them. These side effects may not affect all women but they can be disturbing.
Here’s the list of potential side effects linked with birth control pills:
- Weight gain
Some women experience weight gain after they start taking birth control pills, especially, those which have both estrogen and progestin. Estrogen hormones are related to weight gain, which occurs due to the intake of these pills. Taking progestin pills can be one of the solutions and apart from that pills with less amount of estrogen can also help as they are equally effective.
- Mood swings
Another pretty disturbing effect of the pills include depression, anxiety, and other severe mood swings. When these hormones are introduced to the body through the pills, they can culminate in negative thoughts as they alter other hormones in your body. Women who are experiencing severe mood swings, particularly, over a month should consult their doctor at their earliest.
Introducing hormones through the pills causes various side effects. These may even lead to headaches and migraine. Your body may take time in adjusting the high dose that results in a disturbance to another part of your body. If the symptom is persistent, it is recommended to consult a doctor as soon as possible. They might change your prescription or help with the treatment of the side effects.
Nausea is generally a less problematic concern and a side effect of birth control pills. It usually decreases and vanishes after your body adjusts to the changes. However, you may feel it when you first start taking these pills. If nausea stays for a longer period of time it is advised to consult a doctor.
- Vaginal discharge
Women who started taking birth control pills also reported the change in their vaginal health. Many women report excessive discharge. Others, however, complain of a dry vagina. Though these conditions are not really troublesome and can be handled, the occurrence of bad odor and difference in the color of discharge is alarming. You should consult your doctor because if you leave this unattended, then it may culminate an infection.
- Blood clots
There is a list of reasons that can result in blood clots and usage of birth control pills can be one of them. Birth control pills accelerate the chances of blood clots in the body and if you are experiencing any symptoms of clotting like chest pain then you should contact your physician.
Birth control pills are definitely helpful and are consumed by several women. These are usually harmless. However, any disturbing symptom that affects your daily life and does not disappear or lessen with time should not be swept under the rug. Usually, the side effects caused by pills go away but it is always better to be cautious.